Wildfire, Osage
- When
- March 6, 12:00 PM CST to March 9, 10:00 PM CST
- Where
- Osage forecast zone
- Reported by
- Park/Forest Service
Strong gusty wind, low relative humidity, and drought-stricken, dormant vegetation promoted the rapid spread of several large wildfires in eastern Oklahoma during early March. Wildfires burned over 3500 acres in Osage County and over 800 acres in Pushmataha County from the 6th through the 9th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong gusty wind, low relative humidity, and drought-stricken, dormant vegetation promoted the rapid spread of several large wildfires in eastern Oklahoma during early March. Wildfires burned over 3500 acres in Osage County and over 800 acres in Pushmataha County from the 6th through the 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 6, 11:23 AM CST, 37 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1123 AM CST Tue Mar 6 2018
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Frequent gusts over 35-40 kts from the west and northwest
expected through the afternoon especially for the northeast
OK/northwest AR TAF sites. Winds will diminish some this
evening.
&&
.PREV DISCUSSION... /Issued 1119 AM CST Tue Mar 6 2018/
..UPDATE...
DISCUSSION...
Current observations and forecast 925mb winds support
expansion of wind advisory to include west central AR
and parts of east central OK. Elsewhere...already seeing
gusts pushing 50 mph near the KS border with frequent
gusts over 40 mph across northeast OK into norhwest AR.
Updated forecast will be out shortly.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 61 27 52 28 / 0 0 0 0
FSM 63 32 52 30 / 0 0 0 0
MLC 64 30 52 29 / 0 0 0 0
BVO 57 26 52 23 / 0 0 0 0
FYV 55 28 45 26 / 0 0 0 0
BYV 55 28 44 26 / 0 0 0 0
MKO 62 29 51 28 / 0 0 0 0
MIO 55 27 47 25 / 0 0 0 0
F10 62 29 52 28 / 0 0 0 0
HHW 66 33 54 32 / 0 0 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 6 PM CST this evening for OKZ049-053>076.
Wind Advisory until 6 PM CST this evening for OKZ054>072-074-076.
AR...Red Flag Warning until 6 PM CST this evening for ARZ001-002-010-
011-019-020-029.
Wind Advisory until 6 PM CST this evening for ARZ001-002-010-011-
019-020-029.
&&
AVIATION.....18Hazardous Weather Outlook
National Weather Service Tulsa OK
418 AM CST Tue Mar 6 2018
ARZ001-002-010-011-019-020-029-OKZ049-053>076-071030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
418 AM CST Tue Mar 6 2018
...DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
SIGNIFICANT WINDS.
RISK...Elevated.
AREA...Northeast Oklahoma and northwest Arkansas.
ONSET...Around Noon.
FIRE WEATHER DANGER.
RISK...Critical.
AREA...Eastern Oklahoma and northwest Arkansas.
ONSET...Early afternoon.
AREA AT GREATEST RISK...Northeast Oklahoma, NW of I-44.
DISCUSSION...
Critical fire weather conditions are expected today as warm and
dry conditions combine with northwest winds gusting at 40 to 50
miles an hour. Minimum afternoon relative humidities are expected
to fall into the 15 to 25 percent range with potentially lower
values in areas northwest of I-44. Burning is not recommended
today. Any fires that develop will likely spread quickly out of
control. Please refer to the latest red flag warning for additional
details.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY AND THURSDAY...No Hazards.
FRIDAY AND SATURDAY...Thunderstorm Potential.
SUNDAY AND MONDAY...No Hazards.
EXTENDED DISCUSSION...
Shower and thunderstorm chances will begin to increase Friday
night into Saturday as another low pressure system moves into the
region. Depending on the surface low track, some of these storms
could be strong to severe.
weather.gov/tulsa contains additional information.The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747319, 747320.